Frequent periods on levothyroxine - what could ... - Thyroid UK

Thyroid UK

121,646 members141,982 posts

Frequent periods on levothyroxine - what could this mean?

Lutra88 profile image

I started taking 25mcg in May, and didn't notice much difference in any of my symptoms until the dose went up to 50mcg. The changes have mostly been positive, but I now seem to be having a period every 18 days. Until I started taking 50mcg, I would often go 6-7 weeks without a period, so it's a relief in some ways, but this frequency seems excessive.

I'm wondering what the reason for this could be? I wondered about over-medication, but my latest TSH result was 2.7 (0.02-4.5) and T4 was 13 (9-21), so it doesn't seem to be that. I'm supposed to increase to 75mcg tomorrow, anyway. Since I'm seeing signs of ovulation, I don't mind the frequent periods that much (better than the six week cycles), but it's going to get annoying if it doesn't settle down eventually. Could this be under-medication? Thought that was unlikely since nothing changed on 25mcg.

Any input much appreciated!

10 Replies

I would go ahead with your dose increase. Periods can be erratic when undermedicated and can stop all together but when on correct dose for you it should settle down but times vary so be patient.

SlowDragon profile image
SlowDragonAdministrator

Your still needing further increase in dose

Important to test vitamin D, folate, B12 and ferritin

All these are often too low when hypothyroid. Frequent or heavy periods likely to lower ferritin level (iron storage) Especially if cause of hypothyroidism is due to autoimmune thyroid disease also called Hashimoto's

We need optimal vitamin levels for thyroid hormones to work well

Add recent results and ranges if you have them

The aim of Levothyroxine is to reduce TSH to around one (or just under) and for FT4 to be towards top of range and FT3 at least half way in range

All thyroid tests should be done as early as possible in morning and fasting and don't take Levo in the 24 hours prior to test, delay and take straight after. This gives highest TSH, lowest FT4 and most consistent results. (Patient to patient tip, GP will be unaware)

shaws profile image
shawsAdministrator

Menstrual cycle can be interrupted/excessive due to low thyroid hormones. As your dose is increased things can short themselves out and I think you'll be surprised by the amount of clinical symptoms - thankfully we don't get all of them. If you have thyroid antibodies in your blood (if not checked ask for them at next blood test) you'd have an Autoimmune Thyroid Disease - called hashimoto's.

drlowe.com/QandA/askdrlowe/...

25mcg levo is an incremental dose - a starting dose is 50mcg unless we are very frail with a heart disease. Some doctors cause problems by not prescribing sufficient and the patient suffers.

The aim is a TSH of 1 or lower - whereas many doctors think that once it is 'somewhere' in the range that we're on sufficient and stop incrreasing dose.

We have to read, learn and ask questions on the forum because advice rarely comes through the medical profession who don't even know one clinical symptom - it seems to me.

thyroiduk.org.uk/tuk/about_the_thyroid/hypothyroidism_signs_symptoms.html

Ask GP to test B12, Vit D, iron, ferritin and folate if you've not had them tested.

All blood tests for thyroid hormones have to be at the very earliest, fasting (you can drink water) and allow a gap of 24 hours between last dose of levo and test and take afterwards. This helps keep our TSH at its highest as that's all doctors seem to know.

Thanks everyone, I'll try to be patient! I don't have recent vitamin results but I'll have a full panel done once I get paid:)

SlowDragon profile image
SlowDragonAdministrator in reply to Lutra88

Don't retest until been on current dose 6-8 weeks

Though you can buy test in ahead of when you want it to make use of any reduced price offers.

Medichecks do Thyroid Thursdays offers

Lutra88 profile image
Lutra88 in reply to SlowDragon

Good to know, thanks!

HI Lutra88 I have similar problems with menstrual periods. I can either get none at all or very frequent ones that last twice as long as normal. It can go either way for me and is always a sign that my medication needs an increase. My Dr has put me on the contraceptive pill to help regulate them if you are not currently trying to concieve I would talk to your doctor about that on your next visit. Hopefully they settle down for you.

Lutra88 profile image
Lutra88 in reply to Karenk13

Thanks for your advice, it's really helpful to know that it correlates with under-medication for you. I'm determined to avoid going back on the pill, as I think that's where my health problems started, so I guess I'll just have to put up with it for now!

Karenk13 profile image
Karenk13 in reply to Lutra88

Yeh I was similar I put it off for a long time because I don't like taking contraceptive hormones either but I've ended up anemic from the length of the periods and when they stopped completely last year my testosterone was all over the place which has it's own consequences for women (Acne, mood swings and just crappy feeling in general) :-( The joys of it all ha

Lutra88 profile image
Lutra88 in reply to Karenk13

Oh no, sorry to hear that. I'll definitely get my iron checked. I know, coming off the pill is awful, wish I'd been warned! I gave up first time round and went back on it, but that actually made things worse (I think I can't tolerate synthetic estrogen anymore). Good if it helps you overall though:)

You may also like...